Kansas, 2002

Hail in Kansas, May 11, 2002

May 11, 2002 · NWS TOP · 3 events in 2 counties and zones

Thunderstorms developed over north central Kansas the afternoon of the 11th. Some became severe and produced occasional reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over north central Kansas the afternoon of the 11th. Some became severe and produced occasional reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 3:18 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 11, 3:18 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST PGGH KEPT PRECIP SAT.
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT SAT MAY 11 2002

SHORT TERM CONCERNS ARE BOUNDARY PUSHING ACROSS CWA DURING THE
EVENING AND SEVERE WEATHER SPROUTING UP.  NEXT MORE WIDESPREAD
CONCERN IS FLOODING POTENTIAL OVERNIGHT INTO SUNDAY MORNING.

RADAR SHOWING CELLS BEGINNING TO FIRE IN SUNSHINE AHEAD OF BOUNDARY
IN NORTH CENTRAL.  LOOKS TO BE AN ACTIVE EVENING AND OVERNIGHT.
WITH MODELS SLOWER TO BRING MAIN WAVE ACROSS.  GIVEN LAST NIGHTS
RAINFALL WILL EXPAND FLOOD WATCH A COUPLE COUNTIES NORTH AND WEST
AND WILL CONTINUE INTO SUNDAY MORNING. ETA GIVING OVER 2 TO OVER 4
INCHES OF PRECIP ON QPF OVER PARTS OF CWA NEAR INTERSTATE 70.

WILL LINGER PRECIPITATION ACROSS NORTH CENTRAL SUNDAY...AND INTO
PARTS OF NORTHEAST KANSAS SUNDAY NIGHT.   TEMP WISE...FAVORING THE
MESOETA TEMPS FOR LOWS OVERNIGHT...SIMILAR TO GOING FORECAST.  WILL
GO A TAD HIGHER ON HIGHS FOR SUNDAY THEN MAV/FWC.

FOR LATER PERIODS...BRAKE IN ACTION UNTIL WEDNESDAY NIGHT WHEN
LATEST EXTENDED MODELS SHOWING SOUTHWEST FLOW ALOFT AND HINTING OF
SHORTWAVES...AND TO COME IN LINE WITH SURROUNDING OFFICES...ADDED A
CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT.

BOUNDARY AND SOUTHWEST FLOW ALOFT KEEP CHANCE FOR PRECIP AS PER
GOING FORECAST THROUGH FRIDAY AND INTO SATURDAY.  TEMPS CLOSE TO
GOING FORECAST OR MODIFIED A TAD GIVE LATEST NCEP NUMBERS. HIGHS
THURSDAY MAY HAVE TO BE TWEAKED DOWN A TAD.

.TOP...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR NORTHEAST AND EAST
       CENTRAL KANSAS
       KSZ010>012-021>024-026-034>040-054>056-058-059

FRANTZ

In the hours before

Local storm report, May 11, 2:54 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0354 PM    5 NE HADDAM               KS    .75 INCH HAIL
05/11/02   WASHINGTON
Local storm report, May 11, 3:14 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    2 NE ADA                  KS    .75 INCH HAIL
05/11/02   OTTAWA
Local storm report, May 11, 3:21 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    3 E DELPHOS               KS    .75 INCH HAIL
05/11/02   OTTAWA
Special weather statement, May 11, 4:00 PM CST, 1 hour 14 minutes before
KSZ008>012-020>024-034>038-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT SAT MAY 11 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #282...

  REPUBLIC              CLOUD

SOME CITIES NO LONGER IN TORNADO WATCH #282...

  CONCORDIA

TORNADO WATCH #282 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

  WASHINGTON            NEMAHA                MARSHALL
  BROWN                 JACKSON               CLAY
  RILEY                 POTTAWATOMIE          OTTAWA
  GEARY                 WABAUNSEE             DICKINSON
  MORRIS

SOME CITIES STILL IN TORNADO WATCH #282...

  ABILENE               JUNCTION CITY         MANHATTAN
  CLAY CENTER           MARYSVILLE            HIAWATHA
Local storm report, May 11, 4:17 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0516 PM    BENNINGTON                KS    .75 INCH HAIL
05/11/02   OTTAWA

The radar

The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dickinson

When
May 11, 5:14 PM CST
Where
Dickinson County, 4 mi SE of Talmage
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.000, -97.200

Hail, Dickinson

When
May 11, 5:23 PM CST
Where
Dickinson County, Moonlight
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.000, -97.117

Hail, Riley

When
May 11, 6:00 PM CST
Where
Riley County, 5 mi S of Manhattan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.117, -96.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291337, 5291338, 5291339.